Jump to content

Lactated Ringer's with Dextrose IV and Hypoglycemia?


Recommended Posts

Hello! I recently had my annual check up with my primary doc and while I was there I talked to her about trying IV therapy for my POTS. So, she wrote me a script for 1L of Lactated Ringer’s with 5% Dextrose administered over an hour.

Well, I had the IV and it went fine except that by the time I got home (15 min drive), I was really weak and shaky and lightheaded and sleepy. I checked, and my blood pressure was actually normal, but my heart rate was a little high. I thought laying down would help like it usually does but I didn’t feel any better and was actually really hungry, so I managed to drag myself to the kitchen to heat up a can of soup. After eating a small bowl of it I felt better, but still felt terrible the rest of the day.

I couldn’t figure out why I felt so awful. I attributed it to having had a lot of blood drawn for labs that morning (about 12 tubes) and I also hadn’t eaten in a few hours. However, thinking back on it after doing some research, I think I was actually very hypoglycemic? It seems to fit my symptoms. Also, my doctor had previously mentioned I might have reactive hypoglycemia because my POTS seems to get worse after eating, especially when I eat carbs. So, I have been trying out a low carb diet and that seems to help. However, I thought reactive hypoglycemia was a digestive issue and my IV had nothing to do with my digestive system.

I messaged my doctor about it and she said the clinic only uses Lactated Ringer’s IVs with Dextrose, but she will try and special order them without dextrose but must get approval from the director. I do not have a blood glucose monitor, so I do not know if it really was a hypoglycemia episode or something else. I have only been able to find information about Lactated Ringer’s IVs with Dextrose causing hyperglycemia not hypoglycemia. Has anyone else experienced anything like this after getting an IV?

Link to post
Share on other sites

I have hypoglycemia from my POTS and the symptoms are just like you describe. It sounds more like glucose intolerance. When I eat sweet stuff ( like maple syrup ) without fail 1 1/2 hours later my sugar crashes - weakness, shakiness, cold sweats, extreme hunger... eating a protein with juice or grapes helps pretty fast. This may have been the case for you too - when you got the Dextrose your sugar rose and then just dropped fast when it was "used up". I get Saline or Ringers infusions when POTS gets bad and I tolerate them well. You are probably right and switching to regular RL would do the trick. Also - avoiding concentrated sweets is essential for this type of hypoglycemia. Hopefully you do not have to go through this again!

Link to post
Share on other sites

Thanks for the reply! Did you have any tests to diagnose glucose intolerance? My symptoms seem to hit me very quickly. Usually within 15 minutes of eating a high carb meal I get so tired and sleepy and my heart rate goes up. I usually have to go take a nap. I will try eating some protein and fruit next time and see if that helps. I'm a trying to stick to my low carb diet, but sometimes it is hard.

Link to post
Share on other sites

Bluebonnet08 - Do you usually feel better after getting a lactated ringer's IV or do you always get an attack afterwards? I felt a lot better the next day so over all I think it helped, but I can't go through an experience like that every time I get an IV. I am really hoping it is just the dextrose that I reacted to and not the Lactated Ringer's itself because my doctor is really going out of her way to get me IVs without the dextrose and I would feel kind of bad if I couldn't tolerate them anyway.

Link to post
Share on other sites

It's been variable with me.  Before I was pregnant, I feel that I had stabilized my attacks/episodes with the lactated ringers.   I was getting episodes where my HR would go up to 150 out of the blue-very scary.  My standing HR was also high and I experienced extreme fatigue.  I had to "tweak" my IVs and figure out what worked for me.  At first it was a full bag every week to two weeks.  Then, that became too much and I started to only get a half bag every 2 weeks.  That kept me very stable for almost a year and I hadn't had an attack in over a year, which was like a miracle for me.  My fatigue improved about 10% as well.  Sometimes I would feel very badly the day of and the day after the IV.  I could get signs of an attack or extreme fatigue... even emotionality like crying.  However, it stabilized me so much over time that the side-effects were worth it.  You could try running the bag at different rates or even trying different amounts like a half bag or 700ml to see how that effects you.

I am now 33 weeks pregnant and while the IVs kept me stable until week 29, they are now having weird effects again... so, I definitely think things like hormones can effect it, but overall, before I was pregnant it was a lifesaver for me.  

Link to post
Share on other sites

One more thing... if you were shaky... you could ask them to warm the bag.  Sometimes the cold from the fluid causes shaking.  I would try to experiment with it a bit to see what helps you.  It may have some side-effects like any other treatment, but it may also help to bring some of your symptoms down over time.  You could keep a record to see how different rates or amounts are effecting you.  

Link to post
Share on other sites

I do remember the bag being cold and it made my arm cold, so I will ask if they can warm it first. Thanks for the tip. I know my hormones are out of whack, which is something I am working on with my doctor. It probably is something that I will just have to try for a while and maybe make some adjustments and see what works. I will definitely be keeping a record of how it goes.

Link to post
Share on other sites

@HappyBee and @Bluebonnet08: I have noted that  - at least with me - the IV's are better tolerated when I get them slowly, 1 l over 10 hours at least. Sometimes I need to stay in the hospital over night for 3 bags until my VS normalize and I am ambulatory. Maybe they give the IV's too fast that you do not tolerate them? If I get a bag too fast I get sick, they sometimes do that in ER's. And @HappyBee: yes, there is a glucose intolerance test they do, you have to drink this bottle of thick jucky syrup and they keep checking you Bloodsugar for several hours aftet that. In my case it dropped way low - so that's how they knew it was glucose intolerance. Hey - in other matters: SPRING HAS SPRUNG!!!

Link to post
Share on other sites

@Pistol Do you ever check your blood sugar using a blood glucose monitor? I am wondering if I should get one just to see if what I am experiencing is actually hypoglycemia or something else. I will talk to my doctor about the glucose tolerance test.

I thought one hour was a little fast for an IV. The new order my doctor wrote is for 1L Lactated Ringer's without Dextrose administered over 2-3 hours once a week. I will ask for them to do 3 hours to be safe.

Enjoy your Spring for me! :) It is already in the upper 80s here in sunny Florida.

Link to post
Share on other sites
8 hours ago, HappyBee said:

@Pistol Do you ever check your blood sugar using a blood glucose monitor? I am wondering if I should get one just to see if what I am experiencing is actually hypoglycemia or something else. I will talk to my doctor about the glucose tolerance test.

I thought one hour was a little fast for an IV. The new order my doctor wrote is for 1L Lactated Ringer's without Dextrose administered over 2-3 hours once a week. I will ask for them to do 3 hours to be safe.

Enjoy your Spring for me! :) It is already in the upper 80s here in sunny Florida.

I got Normal Saline 1-3x a week for a year and a half. My 1L bag ran over two hours, but anything faster would make me sick...bad headache, worsening fatigue, uneasiness. Also, when I first started IV therapy the day I recieved fluids I always felt bad. I would need to lay in bed mostly, but the day following I would feel the benefits and increased energy. This went on for a few months and then I no longer felt sick from them. During these months though I was steadily improving...increasing BP, less syncope, so the IV's were working. I hope you feel better next time!

Link to post
Share on other sites

@HappyBee - about your question about a blood glucose monitor- once I did check it during an episode and it was 39. That's pretty low. But I never invested in one because it really does not matter to me how low the Blood sugar is - as long as I get it back up as soo as possible.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...